Back to Ask the Diabetes Team Ask the Diabetes Team

From Antigua:

I am 14 and have had type 1 diabetes for almost three years. I am on injections, NPH and Novolin N Insulin as they are the only types of insulin available where I live. Getting any other type in is very hard as postal services are extremely expensive and unreliable.

I have just began adjusting the amount of needles as well as the insulin in the needles more. I know proper control is important to reduce long term effects such as blindness and liver disease. Frequently being high increases the likelihood of said diseases. I have been low several times, often low enough to be confused, and unable to treat it, but have never had a seizures. Are there any long term effects of going low, with or without seizures? I've noticed NPH does not effect me until two to three hours after I take it. How should I adjust if I am high at a time when it is not my regular needle? I don't like being high as I wait for the insulin to start working. Is there anything I can do to speed up its action?

Diabetes, especially type 1, is uncommon on the island, so there are no specialists, and not a lot of people who know how to deal with it. I think there may be a total of three people here who have type 1.


It is great that you have written. One of the really good things for you to consider is meeting up with the other two people with type 1 on the island. This way you will get some immediate support from each other. The older ones can help the younger ones and it's actually a good relief and allows some fun as well as some learning. This certainly helps many of our patients up here in Boston - not only a lot colder that the Caribbean but also a lot more kids with type 1 diabetes.

You can take excellent care of your diabetes with Regular and NPH (the insulins I assume you are taking despite what you indicated), but you need to be a bit more careful because of the peaks of the insulins are later than the fast analog insulins that we usually use here. You are correct that NPH will not "hit" you for about three hours and then there will be a good "peak" NPH effect that lasts about six to eight hours before it starts trailing off. When we used NPH all the time instead of Lantus or Levemir as our basal insulin, we usually used overlapping doses. For instance, we would give smaller amounts of NPH at breakfast, lunch and bedtime so there was more available all the time and never as much peaking. This would also help avoid middle-of-the-night NPH peaks causing hypoglycemia when asleep. We balanced the night NPH peak effect with high fat food such as salami or pepperoni, pizza or ice cream and this worked well. We also used mealtime doses of regular insulin and the same for snacks. That means a lot of injections but better control. That helps avoid the lows and also avoids the big high glucose readings. You may want to discuss this with your family and with your diabetes team to see if this would work for you. Learning how to carbohydrate count would also help you better choose the correct dose of regular insulin at the moment of your food and snack and this also helps reduce the lows and avoid the highs more often.

Hope these ideas will give you something to ponder and see if they may be helpful.

Keep asking questions and learning.


[Editor's comment: Sometimes you can help bring down a higher blood sugar by exercising a little and drinking extra water. You should NOT exercise, though, if you have ketones, which can be measured by urine strips or a glucose meter (blood ketone strips are probably not available in your country). You should have urine ketone strips on hand to check when you are high and/or ill. Please ask your doctor to help you obtain them, if you do not already have them. BH]

Original posting 28 Sep 2009
Posted to Insulin and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.